In patients with neurocardiogenic syncope, head-up tilt often evokes acute loss of consciousness accompanied by vasodilatation, increased plasma adrenaline and systemic hypotension. Since hypotension increases adrenaline levels and adrenaline can produce skeletal muscle vasodilatation by activating β2 receptors, adrenaline might induce a positive feedback loop precipitating circulatory collapse. We hypothesized that propranolol, a non-selective β-blocker, would prevent adrenaline-induced vasodilatation and thereby prevent syncope. Eight subjects with recurrent neurocardiogenic syncope and previously documented tilt-induced syncope with elevated plasma adrenaline levels participated in the present study. Subjects underwent tilt table testing after receiving oral propranolol or placebo in a double-blind randomized crossover fashion. Haemodynamic and neurochemical variables were measured using intra-arterial monitoring, impedance cardiography, arterial blood sampling and tracer kinetics of simultaneously infused [3H]noradrenaline and [3H]adrenaline. The occurrence of tilt-induced neurally mediated hypotension and syncope, duration of tilt tolerance, extent of the decrease in SVRI (systemic vascular resistance index) and magnitude of plasma adrenaline increases did not differ between the propranolol and placebo treatment phases. SVRI was inversely associated with fractional increase in plasma adrenaline during both phases. One subject did not faint when on propranolol; this subject's response is discussed in the context of central effects of propranolol. In this small, but tightly controlled, study, propranolol did not prevent tilt-induced vasodilatation, syncope or elevated plasma adrenaline.
Failure of propranolol to prevent tilt-evoked systemic vasodilatation, adrenaline release and neurocardiogenic syncope
- Views Icon Views
- Share Icon Share
Basil A. Eldadah, Sandra L. Pechnik, Courtney S. Holmes, Jeffrey P. Moak, Ahmed M. Saleem, David S. Goldstein; Failure of propranolol to prevent tilt-evoked systemic vasodilatation, adrenaline release and neurocardiogenic syncope. Clin Sci (Lond) 1 September 2006; 111 (3): 209–216. doi: https://doi.org/10.1042/CS20060017
Download citation file: